While naloxone (marketed under various trademarks including Narcan) is not a new drug, it has enjoyed some incredible news coverage recently as the “safe antidote” for opioid abuse that can bring an overdose victim back “from the dead” simply and safely with “no side effects.” The surge in its popularity is undoubtedly fueled by a growing problem of opioid drug abuse, especially in the New England states coinciding with the recent development of an intranasal administration option of naloxone. However, stories like, “A drug to stop heroin?” from the Georgetown Record that reads at least in part,
“It works like magic. Spray half-a-dose up one nostril, half up the other and you’ve saved a life”
tend to over-simply the issues involved. Sometimes it works that way, but that doesn’t mean it will every time.
During an overdose caused by opiates, (such as heroin, morphine, oxycodone, methadone, hydrocodone, codeine, Fentanyl and other prescription pain medications) the drug is released into the brain where it binds to opioid receptors. When too many of these opioids attach to receptors on the brain stem, it causes depression of the central nervous system, respiratory system, and leads to hypotension. These conditions result in poor perfusion and can eventually lead to death. The action of naloxone is not completely understood in detail, but basically seems to displace the opioids on these receptors to reverse the depression of critical life functions. It is important to note that naloxone is only effective at displacing opioids and is therefore not effective against respiratory depression due to non-opioid drugs or illnesses affecting the CNS. Consequently, recognition of the direct cause of respiratory distress is important in determining appropriate treatment.
Still, even when naloxone is effective at reversing CNS depression, there are conditions that the responder must be prepared to encounter as a result of this intervention. Abrupt reversal of opioid depression may result in vomiting, hypo/hypertension, seizures, VTach/VFib, cardiac arrest, pulmonary edema, severe headaches, severe anxiety, and confusion, not to mention the severe agitation brought about when the patient loses the euphoric feeling often sought from the opioid. There is a safety concern for the “rescuer” in addition to a concern whether non-medically trained personnel can adequately perform the physical assessment of the patient required to ensure the condition hasn’t been misdiagnosed. It appears true that naloxone will not directly hurt patients who are not suffering opioid overdose, but the time delay in proper treatment could be detrimental.
There is frustration on the part of families and even communities afflicted by chronic drug abuse because action is not being taken “fast enough” when the “miracle drug” is known and available. Articles such as, “Massachusetts Police can carry Narcan, but not use it“, where it is reported that even though the state has authorized its use there are still local policy restrictions that prevent officers from administering it, seem like petty politics, or possibly even conspiratorial. I do not advocate undue or burdensome restrictions, but rather welcome a healthy dialog to help all would-be rescuers to understand the ramifications of taking certain actions. I want more equipped professionals to have access to the treatment along with tools such as suction devices, BVM, and an AED to handle possible outcomes rather than simply trading death by one route for death by another. My position on Narcan is actually similar to that of administering CPR. While I want everyone to be prepared to do it, everyone should know something about what results from taking that action. Saving a life is an incredible feeling, but it never comes without some personal cost.